Alert archive / Hawaii / High Surf Advisories in 2016

High Surf Advisory 3, NWS Honolulu, HI

January 11, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 11, 2016, 3:26 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2016, 3:26 PM HST (01:26 UTC)
Expired
Jan 12, 2016, 3:36 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WHHW40 PHFO 120126
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST MON JAN 11 2016

...HIGH SURF ADVISORY ISSUED FOR NORTH AND WEST FACING SHORES OF
NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL PRODUCE ADVISORY LEVEL SURF HEIGHTS
ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS
THROUGH TUESDAY.

HIZ001>003-006>008-012-013-017-020-121430-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-160112T0400Z/
/O.NEW.PHFO.SU.Y.0003.160112T0126Z-160113T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
326 PM HST MON JAN 11 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...16 TO 20 FEET. ALONG WEST
  FACING SHORES...10 TO 14 FEET.

* TIMING...THROUGH TUESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
2 follow-up statements
489 
WHHW40 PHFO 121402
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
402 AM HST TUE JAN 12 2016

...HIGH SURF ADVISORY CONTINUES FOR NORTH AND WEST FACING SHORES
OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF
MAUI...

.ADVISORY-LEVEL SURF ALONG THE EXPOSED NORTH AND WEST FACING
SHORES OF THE SMALLER ISLANDS WILL CONTINUE THROUGH THE DAY TODAY
AS THE LARGE NORTHWEST SWELL STEADILY TRENDS DOWN.

HIZ001>003-006>008-012-013-017-020-130315-
/O.CON.PHFO.SU.Y.0003.000000T0000Z-160113T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
402 AM HST TUE JAN 12 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH FACING SHORES...15 TO 20 FEET. ALONG WEST
  FACING SHORES...9 TO 12 FEET.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

GIBBS
971 
WHHW40 PHFO 130136
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST TUE JAN 12 2016

...NORTHWEST SWELL WILL CONTINUE TO DECLINE...

HIZ001>003-006>008-012-013-017-020-130245-
/O.CAN.PHFO.SU.Y.0003.000000T0000Z-160113T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
336 PM HST TUE JAN 12 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE CURRENT NORTHWEST SWELL WILL CONTINUE TO DECLINE AND SURF IS
NO LONGER AT ADVISORY LEVELS. SURF OVERNIGHT WILL SEE A SMALL
BUMP IN HEIGHTS AS A SHORT LIVED REINFORCING NORTHWEST SWELL
ARRIVES AND DECLINES INTO WEDNESDAY....HOWEVER SURF IS EXPECTED
TO CONTINUE TO STAY BELOW ADVISORY LEVELS.

$$

EATON

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 11, 12:36 PM HST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 11, 12:36 PM HST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1236 PM HST MON JAN 11 2016

.UPDATE...
INCREASED CLOUDS AND SHOWERS INTO THE EVENING ACROSS OAHU AND
MOLOKAI DUE TO A PRE-FRONTAL BAND STRUNG OVER BOTH ISLANDS.

&&

.SYNOPSIS...
A WEAK SURFACE RIDGE WILL PERSIST NEAR THE MAIN HAWAIIAN ISLANDS
THROUGH THURSDAY. WEATHER FOR THE STATE WILL REMAIN MOSTLY DRY
AND DOMINATED BY DAYTIME SEA BREEZES AND NIGHTTIME LAND BREEZES.
A WEAK COLD FRONT IS FORECAST TO REACH KAUAI AND OAHU ON THURSDAY
NIGHT OR FRIDAY...BRINGING A MODEST INCREASE IN CLOUDS AND
SHOWERS.

&&

.PREV DISCUSSION.../ISSUED 324 AM HST MON JAN 11 2016/

WIDELY SCATTERED SHOWERS ARE PRESENT OVER THE CENTRAL COASTAL
WATERS...AND SOUTHEAST OF THE BIG ISLAND. CLOUDS AND SHOWERS OVER
THE CENTRAL PART OF THE STATE APPEAR TO BE ASSOCIATED WITH THE
REMNANTS OF AN OLD FRONTAL BOUNDARY. OVERNIGHT LAND BREEZES ARE
KEEPING THIS SHOWER ACTIVITY OFFSHORE...WITH DRY CONDITIONS
PREVAILING ACROSS THE ISLANDS. SURFACE ANALYSIS DEPICTS A WEAK
HIGH PRESSURE RIDGE EXTENDING FROM EAST OF THE BIG ISLAND ALONG
20N WESTWARD ACROSS THE MAIN HAWAIIAN ISLANDS. A FAST MOVING COLD
FRONT IS PASSING FAR NORTH OF THE STATE...WHILE TROPICAL STORM
PALI IS CENTERED FAR TO THE SOUTHWEST. ALOFT...A VERY STRONG JET
STREAM PREVAILS OVER THE NORTH PACIFIC...SUPPORTING A PARADE OF
FAST MOVING COLD FRONTS. DRY AND STABLE CONDITIONS PREVAIL OVER
HAWAII...WITH THE 12Z SOUNDINGS SHOWING PWATS RANGING FROM 0.8 TO
1.0 INCHES...AND STRONG INVERSIONS BASED BETWEEN 5500 AND 7000
FEET. MIMIC-TPW SATELLITE IMAGERY SHOWS A DRY AIRMASS SURROUNDING
THE STATE AS WELL.

DRY CONDITIONS WILL PREDOMINATE OVER THE STATE TODAY. THE REMNANTS
OF THE OLD FRONT OVER CENTRAL SECTIONS SHOULD DISSIPATE ENTIRELY
DURING THE DAY. A LIGHT WIND FLOW REGIME WILL CONTINUE...ALLOWING
WIDESPREAD SEABREEZES TO DEVELOP BY AFTERNOON. WITH AVAILABLE
MOISTURE QUITE LIMITED...WOULD EXPECT ONLY WIDELY SCATTERED LIGHT
SHOWERS TO DEVELOP ALONG THESE SEABREEZES DURING THE AFTERNOON.

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED FOR TONIGHT
THROUGH THURSDAY MORNING. A WEAK HIGH PRESSURE RIDGE WILL REMAIN
NEAR THE STATE...WITH A LIGHT WIND FLOW PATTERN CONTINUING. THIS
WILL ALLOW DAYTIME SEABREEZES AND NIGHTTIME LAND BREEZES TO
PREVAIL. ANOTHER FAST MOVING FRONT WILL PASS NORTH OF THE STATE
TUESDAY NIGHT AND WEDNESDAY...BUT THIS SHOULD NOT HAVE ANY
SIGNIFICANT WEATHER IMPACT OVER THE ISLANDS. THE ATMOSPHERE WILL
REMAIN DRY AND STABLE...SO ONLY ISOLATED TO WIDELY SCATTERED LIGHT
SHOWERS WILL DEVELOP...MAINLY OVER THE ISLANDS ALONG SEABREEZES
EACH AFTERNOON. NIGHTS WILL BE MOSTLY CLEAR AND RELATIVELY COOL.

FORECAST MODELS SHOW ANOTHER WEAK FRONT APPROACHING KAUAI FROM
THE NORTHWEST THURSDAY AFTERNOON...WITH THE FRONT CROSSING KAUAI
THURSDAY NIGHT THEN STALLING AND WEAKENING NEAR OAHU OR MOLOKAI
ON FRIDAY. THERE HAS BEEN CONSIDERABLE RUN TO RUN VARIATION WITH
THE TIMING OF THIS FRONT...AND WE COULD SEE SOME FURTHER CHANGES
DURING THE NEXT FEW DAYS. IN ANY CASE...WE CURRENTLY EXPECT AN
INCREASE IN CLOUDS AND SHOWERS FROM THE WEST TOWARD THE END OF
THIS WEEK...MAINLY FOR KAUAI AND OAHU. AS WITH SEVERAL OF THE
RECENT FRONTAL PASSAGES...THIS FRONT IS FORECAST TO LACK UPPER
LEVEL SUPPORT NEAR HAWAII...AND DEEP MOISTURE/INSTABILITY WILL BE
LACKING AS WELL. THEREFORE THE FRONT IS LIKELY TO BRING ONLY A
MODEST INCREASE TO SHOWER ACTIVITY...WITH NO WIDESPREAD HEAVY
RAINS OR THUNDERSTORMS EXPECTED.

&&

.AVIATION...
QUITE A BIT OF LOW CLOUDS CONTINUE TO LINGER IN THE ISLAND
VICINITY...THOUGH BASES ON THOSE CLOUDS ARE HIGH ENOUGH SUCH THAT
VFR CONDITIONS ARE EXPECTED TO PREVAIL TODAY. ISOLATED MVFR CEILING
CONDITION IS POSSIBLE...PARTICULARLY DURING THE AFTERNOON AND
EVENING HOURS OVER THE ISLANDS.

&&

.MARINE...
THE LATEST BUOYS AROUND THE ISLANDS CONTINUE TO SUPPORT WARNING-
LEVEL SURF ALONG THE NORTH AND WEST FACING SHORES EARLY THIS
MORNING. THIS COMBINED WITH BUOY 51001 NW OF KAUAI ONLY SLOWLY
BEGINNING TO EASE...THE HIGH SURF WARNING FOR THE EXPOSED NORTH AND
WEST FACING SHORES HAS BEEN EXTENDED THROUGH THE DAY TODAY. THIS
WILL TRANSLATE TO ADVISORY-LEVEL SEAS CONTINUING THROUGH THE DAY
ACROSS THE EXPOSED MARINE AREAS AS WELL.

ALTHOUGH THE LATEST MODEL GUIDANCE HAS STRUGGLED WITH THE EXACT
TIMING OF THIS LARGE NORTHWEST SWELL OVER THE PAST 24 HRS WITH
REGARD TO THE ARRIVAL AND PEAK...THE LATEST OBSERVATIONS HAVE COME
INTO MUCH BETTER AGREEMENT OVER THE PAST 6 TO 12 HRS AND DEPICT THE
SEAS BEGINNING TO EASE LATER THIS AFTERNOON THROUGH MID WEEK. AS A
RESULT...THE ADVISORY WILL LIKELY BE ALLOWED TO EXPIRE AT THE END
OF THE DAY TODAY. THE LATEST ENSEMBLE WAVE GUIDANCE REFLECTS THIS
TREND AND DEPICTS LESS THAN 50 PERCENT PROBABILITIES OF 10 FT SEAS
OVERNIGHT TONIGHT WITH THE BEST CHANCE REMAINING OVER THE MARINE
AREAS NORTH OF THE ISLANDS.

THE NEXT LARGE NORTHWEST SWELL IS EXPECTED LATER IN THE WEEK...WHICH
WILL LIKELY GENERATE ADVISORY-LEVEL SEAS AND POSSIBLY WARNING-LEVEL
SURF ONCE AGAIN BY FRIDAY...WHICH COULD LINGER INTO THE WEEKEND.
WINDS WILL REMAIN RELATIVELY LIGHT THROUGH MUCH OF THE WEEK AS A
SERIES OF WEAK FRONTS PASS NORTH OF THE WATERS AND A WEAK RIDGE OF
HIGH PRESSURE REMAINS NEAR OR OVER THE STATE. A STRONGER COLD FRONT
COULD REACH THE NW WATERS LATER IN THE WEEK BEFORE STALLING AND
DISSIPATING INTO THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI
CHANNEL- MAUI COUNTY WINDWARD WATERS-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS.

&&

UPDATE...FOSTER
PREVIOUS DISCUSSION...CW/JACOBSON
AVIATION...HUI
MARINE...GIBBS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:12 AM HSTWind AdvisoryHFOHawaii10 hr

Nearby

High Surf Advisories in Hawaii, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.